Michigan, 2002Hail and Damaging Winds in Michigan, August 4, 2002
August 4, 2002 · NWS GRR · 3 events in 2 counties and zones
2 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- $5,000
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 4, 2:20 PM EST, 1 hour 10 minutes earlier.
Area forecast discussion, Aug 4, 2:20 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
320 PM EDT SUN AUG 4 2002
SHORT TERM DISCUSSION...
CONCERNS WITH THE FORECAST ARE MAINLY RELATED TO FIRST PERIOD
ASSOCIATED WITH THE FRONTAL BOUNDARY MOVING THROUGH TONIGHT AND THE
CONVECTION ASSOCIATED WITH IT. BEYOND THAT...SURFACE RIDGING BUILDS
IN WITH LITTLE IN THE WAY OF WEATHER CONCERNS. ALOFT...A WEAK
SHORTWAVE WILL MOVE THROUGH THE SOUTHERN GREAT LAKES TONIGHT...WHICH
WILL AID THUNDERSTORM ACTIVITY. BEYOND THAT...DIGGING UPPER TROUGHS
IN THE PACIFIC NORTHWEST AND NEW ENGLAND WILL RESULT IN A BUILDING
RIDGE OVER THE CENTER OF THE COUNTRY. THIS WILL PLACE THE GREAT
LAKES IN NORTHWEST FLOW WITH A COOLING TREND INTO TUESDAY.
AS FOR TONIGHT...CONVECTION IS THE MAIN CONCERN. AREA OF STORMS IS
MOVING ONSHORE AT THIS TIME...AND IS BEGINNING TO INTENSIFY. STORMS
ARE MOVING INTO A RIPE ENVIRONMENT WITH CAPES IN EXCESS OF 2000
J/KG. WOULD EXPECT THESE STORMS TO EVOLVE INTO MORE OF A LINEAR
SYSTEM AND MOVE EAST. SEVERE THREAT SHOULD BE ALONG AND EAST OF HWY
131 AND ALONG AND SOUTH OF INTERSTATE 96. UNIDIRECTIONAL FLOW WOULD
DICTATE THAT WINDS WILL BE THE MAIN THREAT WITH HIGH FREEZING
LEVELS. OTHER SIGNIFICANT THREAT IS HEAVY RAIN. PRECIPITABLE WATER
VALUES ARE IN EXCESS OF 2.00 INCHES...SO ANY STORMS THIS EVENING AND
OVERNIGHT WILL BE CAPABLE OF VERY HEAVY RAINFALL AND POSSIBLE
FLOODING.
WILL CARRY SHOWERS AND THUNDERSTORMS THROUGH THE NIGHT...WITH THE
FRONT STILL OFF TO THE NORTH. SHOWERS AND STORMS SHOULD END ACROSS
THE NORTH TONIGHT...LINGERING INTO THE MORNING HOURS IN THE CENTRAL
AND SOUTH. BOTH THE AVN AND ETA ARE INDICATING A SECOND WAVE OF
ACTIVITY ROLLING THROUGH THE AREA OVERNIGHT. THIS WOULD MOST LIKELY
COME FROM CONVECTION THAT DEVELOPS OUT TOWARD NORTHWEST ILLINOIS AND
MOVES EAST ALONG THE FRONT. HEAVY RAIN WILL AGAIN BE A CONCERN WITH
ANY SECONDARY ROUND OF ACTIVITY.
RIDGING BUILDS IN AT THE SURFACE IN THE WAKE OF THE FRONT
TOMORROW...SO WILL CONTINUE THE MOSTLY SUNNY/MOSTLY CLEAR FORECAST
INTO TUESDAY NIGHT. A COOLING TREND WILL BE NOTED...AS NORTHWEST
FLOW DROPS 850MB TEMPS INTO THE SINGLE DIGITS TUESDAY. WILL NOT
STRAY FAR FROM GUIDANCE ON TEMPS.
DUKESHERER
EXTENDED FORECAST DISCUSSION...
LATEST AVN RUN REINFORCES SOLUTION FOR MID LVL AND SFC RIDGE
BUILDING ACROSS THE PLAINS...STRETCHING EAST INTO CENTRAL GREAT
LAKES. AVN/CANADIAN SOLUTIONS REMAIN IN AGREEMENT ON TWO TROUGHS.
ONE LOCATED ACROSS NORTHERN NEW ENGLAND...THE OTHER ACROSS THE
PACIFIC NW. SLIGHT DEEPENING MID-WEEK FROM WESTERN TROUGH BEFORE
WEAKENING TOWARDS WEEKS END. ECMWF IS SHOWING MORE PROGRESSION AT
ALLOWING SFC HIGH TO EXTEND FURTHER EAST. BUT WILL GO WITH A MORE
CONSERVATIVE APPROACH AND KEEP LWR MI IN NW FLOW TILL THURSDAY EVE.
WARMING TREND BEGINS NEAR WEEKS END. AVN FRIDAY OUTLOOK SHOWS A
DEVELOPING FRONT ACROSS CENTRAL PLAINS. WHICH WILL REINFORCE THE
CHANCE FOR SHOWERS AND THUNDERSTORMS ON SATURDAY/SUNDAY WITH FRONTAL
PASSAGE...TIMING WILL BE BETTER DEFINED IN LATER RUNS. 850MB TEMPS
SHOW ONLY SLIGHT MODIFICATION FROM FRIDAY-SUNDAY KEEPING RANGE FROM
13-16 DEG C.
BEACHLER
.GRR...NONE.
In the hours before
Special weather statement, Aug 4, 12:15 PM EST, 3 hours 15 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-051100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
115 PM EDT SUN AUG 4 2002
...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN FOR TODAY AND TONIGHT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS.
HAZARDS...
SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS SOUTHERN LOWER MICHIGAN...BETWEEN 200 PM AND MIDNIGHT. THE
STORM PREDICTION CENTER HAS PLACED AREAS ALONG AND SOUTH OF A LINE
FROM GRAND HAVEN TO ALMA UNDER A SLIGHT RISK FOR SEVERE WEATHER. THE
BIGGEST THREATS FROM THE STORMS THIS AFTERNOON AND EVENING WILL BE
VERY HEAVY RAINFALL AND STRONG WIND GUSTS. THE STRONGEST OF STORMS
COULD CONTAIN LOCALIZED WIND GUSTS TO AROUND 60 MPH AND RAINFALL
RATES IN EXCESS OF ONE INCH PER HOUR. THUNDERSTORM MOVEMENT WILL BE
TO THE EAST AT 30 MPH.
DISCUSSION...
A COLD FRONT SITUATED FROM NORTHERN LOWER MICHIGAN SOUTHWEST INTO
WISCONSIN WILL GRADUALLY PUSH THROUGH THE AREA THIS EVENING. THIS
FRONTAL BOUNDARY WILL BE INTERACTING WITH A WARM AND UNSTABLE
AIRMASS ACROSS SOUTHWEST LOWER MICHIGAN. THUNDERSTORMS ARE EXPECTED
ALONG AND AHEAD OF THIS BOUNDARY...SOME OF WHICH COULD REACH SEVERE
LEVELS. GIVEN THE AMOUNT OF MOISTURE THAT IS PRESENT IN THE
ATMOSPHERE...HEAVY RAIN IS LIKELY. FLOODING IS A POSSIBILITY BENEATH
THE STRONGER STORMS.
SPOTTER ACTIVATION...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR MONDAY THROUGH
THURSDAY...
HAZARDOUS WEATHER IS NOT EXPECTED IN THE OUTLOOK PERIOD OF MONDAY
THROUGH THURSDAY.
DUKESHERER
Special weather statement, Aug 4, 3:10 PM EST, 20 minutes before
MIZ058-059-065>067-072>074-050000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
410 PM EDT SUN AUG 4 2002
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 800 PM EDT SUNDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
IN SOUTHWEST MICHIGAN
BARRY AND KALAMAZOO
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.Hail, Calhoun
- When
- August 4, 3:30 PM EST
- Where
- Calhoun County, Burlington
- Measured
- 0.75 in hail
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.100, -85.083
Three quarters inch hail was reported by spotters three miles northeast of Burlington (Calhoun county).
Thunderstorm Wind, Jackson
- When
- August 4, 4:05 PM EST
- Where
- Jackson County, Pulaski
- Measured
- 53 kt (61 mph)
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.117, -84.633
A tree was blown down in Pulaski by a severe thunderstorm wind gust, as reported by area law enforcement.
Thunderstorm Wind, Jackson
- When
- August 4, 4:30 PM EST
- Where
- Jackson County, Napoleon
- Measured
- 53 kt (61 mph)
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.167, -84.250
Spotters two miles west of Napoleon reported that a thunderstorm wind gust blew down one tree.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, August 4, 20021 death · 1 event
- Hail and Damaging Winds in Montana, August 4, 2002$2.1 million · 1.75 in hail · 8 events
- Damaging Winds in Texas, August 4, 20023 injured · $75,000 · 52 kt wind · 6 events
- Damaging Winds in Ohio, August 4, 2002$205,000 · 6 events
- Damaging Wind in Texas, August 4, 2002$150,000 · 56 kt wind · 1 event
- Wildfire in California, August 4, 2002$130,000 · 1 event
- Hail and Damaging Winds in Michigan, August 4, 2002$75,000 · 56 kt wind · 8 events
- Damaging Winds in Kansas, August 4, 2002$90,000 · 87 kt wind · 3 events
- Tropical Storm in Louisiana, August 4 to 5, 2002$50,000 · 10 events
- Lightning Strike in Texas, August 4, 2002$60,000 · 1 event
- Damaging Wind in Ohio, August 4, 2002$60,000 · 50 kt wind · 1 event
- Tropical Storm in Mississippi, August 4 to 5, 2002$50,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5315582, 5315583, 5315584.